Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 369, NWS Birmingham, AL

July 5, 2011Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2011, 2:16 PM CDT for Lowndes County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 2:16 PM CDT (19:16 UTC)
Expired
Jul 5, 2011, 2:45 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS54 KBMX 051916
SVRBMX
ALC085-051945-
/O.NEW.KBMX.SV.W.0369.110705T1916Z-110705T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 216 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF MACEDONIA...OR 12 MILES SOUTHWEST OF MOSSES...AND
  MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOSTORIA AND COLLIRENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3202 8686 3204 8687 3204 8691 3221 8691
      3211 8669 3198 8675
TIME...MOT...LOC 1916Z 201DEG 6KT 3207 8685

$$

19
1 follow-up statement
319 
WWUS54 KBMX 051936
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT TUE JUL 5 2011

ALC085-051945-
/O.CON.KBMX.SV.W.0369.000000T0000Z-110705T1945Z/
LOWNDES AL-
236 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
LOWNDES COUNTY UNTIL 245 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF GORDONVILLE...OR 9 MILES SOUTHWEST OF MOSSES...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN LOWNDES COUNTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3202 8686 3204 8687 3204 8691 3220 8691
      3221 8690 3211 8669 3198 8675
TIME...MOT...LOC 1936Z 214DEG 9KT 3211 8680

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:40 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 11:40 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT TUE JUL 5 2011

.UPDATE...MORNING WEATHER AND AVIATION DISCUSSION.

&&

.DISCUSSION...

HAVE MADE A FEW CHANGES TO THE FORECAST FOR THIS AFTERNOON...AS
SEVERAL BOUNDARIES ARE BECOMING CLEARER AS THE LATE MORNING HOURS
CONTINUE.  THIS WILL PROVIDE A NICE FORCING MECHANISM FOR AFTERNOON
AND EVENING CONVECTION...WHICH SHOULD BE PLENTIFUL...MUCH LIKE
YESTERDAY.  WENT AHEAD AND INCREASED POPS BY 10 OR MORE IN MOST
PLACES...AS THE COVERAGE WILL LIKELY BE MORE SUBSTANTIAL THAN THE
ORDINARY SUMMER CONVECTIVE AIRMASS.  STORMS ONCE AGAIN COULD BECOME
ISOLATED OR SCATTERED STRONG TO SEVERE...AND A FEW WARNINGS ARE
ANTICIPATED...AGAIN MUCH LIKE YESTERDAY AND CONTINUING FOR MUCH OF
THE WORK WEEK.

&&

.AVIATION...18Z TAF DISCUSSION.

SEVERAL BOUNDARIES WERE AGAIN NOTED ACROSS CENTRAL ALABAMA TODAY. IT
IS UNCLEAR EXACTLY WHERE THUNDERSTORMS WILL INITIATE...BUT ALL SITES
WILL LIKELY SEE SOME ACTIVITY THIS AFTERNOON. SOME OF THE STORMS
COULD HAVE STRONG WINDS AND HEAVY RAINFALL. RAINFALL COULD REDUCE
VISIBILITIES...BUT NOT CONFIDENT ENOUGH AS TO WHERE THE HEAVIEST
SHOWERS WILL OCCUR. ALL ACTIVITY SHOULD DISSIPATE SHORTLY AFTER
SUNSET. MVFR VISIBILITES WILL BE POSSIBLE AGAIN TOMORROW MORNING.
AREA SOUNDINGS ARE SHOWING AMPLE MOISTURE SO WITH CALM WINDS AND
LITTLE CLOUD COVER...FOG SHOULD HAVE NO PROBLEM FORMING. ONCE THE
SUN RISES...FOG SHOULD MIX OUT AND CLOUDS WILL LIKELY BEGIN TO
DEVELOP.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/73
Hazardous weather outlook, Jul 5, 1:16 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT TUE JUL 5 2011

ALZ011>015-017>050-061816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP DURING THE
HEATING OF THE DAY...MAINLY BETWEEN 1 PM AND 8 PM.  THE STORMS COULD
PRODUCE WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 9:59 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 AM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 SW GREENSBORO         32.68N 87.62W
07/04/2011                   HALE               AL   911 CALL CENTER

            TREES DOWN ON MILLWOOD LN...OFF HWY 69 SOUTHWEST OF
            GREENBORO

&&

KLAWS
Local storm report, Jul 5, 10:25 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     WEST BLOCTON            33.14N 87.13W
07/04/2011                   BIBB               AL   PUBLIC

            TREES DOWN WITH POWERLINES DAMAGED...ALSO SMALL HAIL
            REPORTED IN AND NORTH OF WEST BLOCTON

&&

KLAWS
Local storm report, Jul 5, 10:45 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 ENE BANKHEAD LOCK AND 33.47N 87.32W
07/04/2011  E0.25 INCH       JEFFERSON          AL   PUBLIC

            REPORTED ALONG LOCK 17 RD.

0548 PM     TSTM WND DMG     5 WNW SULLIGENT         33.92N 88.21W
07/04/2011                   LAMAR              AL   PUBLIC

            ONE TREE DOWN ALONG BLAYLOCK RD NEAR THE STATE LINE.

&&

GOLDEN
Local storm report, Jul 5, 1:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     BLUFFPORT               32.59N 88.12W
07/04/2011                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES REPORTED DOWN

&&

KLAWS
Special weather statement, Jul 5, 2:08 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT TUE JUL 5 2011

ALZ030-051945-
SUMTER AL-
208 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
245 PM CDT...

AT 208 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KINTERBISH...OR 11 MILES SOUTHEAST OF CUBA.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUBA...
  KINTERBISH...
  WARD...
  WHITFIELD...
  I 20 WELCOME CENTER AT CUBA...

&&

LAT...LON 3245 8841 3245 8807 3240 8804 3237 8805
      3237 8803 3231 8800 3230 8832 3230 8842
      3231 8843 3234 8843
TIME...MOT...LOC 1908Z 179DEG 2KT 3234 8823

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:08 PM CDTSpecial Weather StatementBMXSumter37 min
Jul 5, 2:29 PM CDTSpecial Weather StatementBMXMarengo46 min
Jul 5, 2:44 PM CDTSpecial Weather StatementBMXSumter46 min
Jul 5, 3:12 PM CDTSpecial Weather StatementBMXMarengo48 min
Jul 5, 3:54 PM CDTSpecial Weather StatementBMXAutauga36 min
Jul 5, 4:09 PM CDTSpecial Weather StatementBMXDallas, Hale, Perry51 min
Jul 5, 5:01 PM CDTSpecial Weather StatementBMXClay44 min
Jul 5, 5:33 PM CDTSpecial Weather StatementBMXShelby42 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby, Talladega32 min
Jul 5, 5:49 PM CDTSpecial Weather StatementBMXJefferson26 min
Jul 5, 6:15 PM CDTSpecial Weather StatementBMXJefferson45 min
Jul 5, 6:18 PM CDTSpecial Weather StatementBMXTalladega42 min
Jul 5, 6:22 PM CDTSpecial Weather StatementBMXShelby38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.